Muscle Fatigue & Lamictal
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Muscle Fatigue & Lamictal

         
Hi there. My specific question is this: I have been titrating up on Lamictal (still on lithium @ 1200) and I've had a number of side-effects - most of which have abated.

I am currently on 150, having titrated up very slowly. I have been on 150 for nearly a week so far, and will remain on this dose for another week before titrating up to 200.

I have experienced a variety of side-effects such as nausea, muscle aches, agitation and fatigue, and, once I got to 50 mgs, a kind of "pseudo-hypomania" that lasted a week: mind-racing, insomnia, mild mood elevation.

While these symptoms have resolved themselves, one symptom hasn't: muscle weakness. If I wasn't a woodwind player who uses a very demanding mouthpiece and hard reed I might not have noticed. But it is still pronounced and makes playing tiring and difficult - my embouchure lacks strength and endurance.

I have read, anecdotally, that some regular gym-goers have noticed this effect but what I haven't been able to establish is: when does it go away? How does one establish whether it is a transient side-effect or possibly a more enduring issue? What is the time frame?

Many thanks,
 

Dear Mr. W. --

Interesting, but I'm sure very frustrating -- and that is probably an understatement, for a professional musician.

I fear I will not be of great use here, but I do have two thoughts. First, the range of side effects that you report on lamotrigine (Lamictal) is somewhat surprising, as most people experience none of these. Moreover, because of the "mild mood elevation" and other features of hypomania that you describe, I would be inclined to lump the agitation and perhaps the muscle aches as well with this phenomenon, rather than a "side effect", like nausea. Although this is not widely recognized, several other bipolar or specialists I have spoken with are also quite certain, from clinical experience, that lamotrigine can sometimes act rather more like an antidepressant, precipitating all these. Less clear is what to do at that point: for example, is it reasonable to continue to lamotrigine as long as it is being used with a mood stabilizer? Many of these symptoms diminish as the dose is reduced, but it is still unclear to me whether lamotrigine is worth continuing under these circumstances.

Thus, I am not entirely certain that your "muscle fatigue" should be interpreted as a "side effect". However, and this would be my second thought, it is very clear that lamotrigine can interfere with balance and muscle coordination. Although I generally have only seen this at doses of 200 mg and higher, you might be noting it now because you are so attuned, through your music, to any changes in muscle tone. Usually this side effect appears alongside some mild cognitive impairment: people have more difficulty remembering words, remembering peoples names, and they just don't feel quite mentally sharp. This diminishes as the dose is reduced and with only one or two exceptions, I have not seen it at a dose of 200 mg or less.

Of course you would not want to try turning the lamotrigine down on your own. There might be a way in which this represents some sort of interaction with lithium, as lithium can also cause muscle fatigue, and nausea, particularly if you are blood level is high, and you are dose is sufficient to get many people to a quite high blood level. In fact, and this perhaps should have been my first thought, it might be wise to get a lithium level, based just on the physical sensations you are reporting, make sure your level is not too high. Interestingly, when people are really manic, they often need a higher lithium dose to get a sufficient blood level; and then later, a much lower dose can maintain that same blood level. Given that you are being prescribed lamotrigine, you are probably less likely to have a big episode of mania in your recent past, but perhaps there is something similar going on here: if lamotrigine was really doing something, perhaps it could lower your need for lithium (this is all just speculation, mind you, extrapolating from the observation above about lithium levels in people who are really manic). Suffice it to say that you should make any changes from here only in close consultation with your psychiatrist.

Dr. Phelps



Published September, 2007
 

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?